Toggle Main Menu Toggle Search

Open Access padlockePrints

Fishery stability, local extinctions, and shifts in community structure in skates

Lookup NU author(s): Dr Nicholas Dulvy


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Skates are arguably the most vulnerable of exploited marine fishes. Their vulnerability is often assessed by examining fisheries catch trends, but these data are not generally recorded on a species basis except in France. Aggregated skate catch statistics tend to exhibit more stable trends than those of other elasmobranch fisheries. We tested whether such apparent stability in aggregated catch trends could mask population declines of individual species. We examined two time series of species-specific surveys of a relatively stable skate fishery in the northeast Atlantic. These surveys revealed the disappearance of two skate species, longnose skate (Dipturus oxyrhinchus) and white skate (Rostroraja alba) and confirmed a previously documented decline of the common skate (D. batis). Of the remaining five skate species, the three larger ones have declined, whereas two smaller species have increased in abundance. The increase in abundance and biomass of the smaller species has resulted in the stability of the aggregated catch trends. Because there is significant dietary overlap among species, we suggest the increase in abundance of the smaller species may be due to competitive release as the larger species declined. A consequence of this kind of stability is that declining species cannot be detected without species-specific data, especially in taxa exhibiting competitive interactions. This may explain why previously documented disappearances of two species of skates went unnoticed for so long. The conservation of skates and other elasmobranchs requires species-specific monitoring and special attention to larger species.

Publication metadata

Author(s): Dulvy NK, Metcalfe JD, Glanville J, Pawson MG, Reynolds JD

Publication type: Article

Publication status: Published

Journal: Conservation Biology

Year: 2000

Volume: 14

Issue: 1

Pages: 283-293

ISSN (print): 0888-8892

ISSN (electronic): 1523-1739

Publisher: Wiley-Blackwell Publishing Ltd.


DOI: 10.1046/j.1523-1739.2000.98540.x


Altmetrics provided by Altmetric